What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 19, 8:36 PM EST, 24 minutes earlier.
Area forecast discussion, May 19, 8:36 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
936 PM EDT Sat May 19 2018
.SYNOPSIS...
A warm front will continue lifting northward through our region
this evening. A cold front approaching from the northwest is
forecast to arrive late on Sunday. The boundary is anticipated
to stall to our south on Monday. Weak low pressure is expected
to move from the eastern Great Lakes to New England on Tuesday
and Tuesday night and it should pull another cold front through
our region early on Wednesday. The front is forecast to stall to
our south as weak high pressure influences our weather on
Thursday and Friday. The boundary may return northward as a warm
front next weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
930 pm update: Issued dense fog advisory northwest of the I-95
corridor and north of Burlington County in New Jersey
(inclusive). Area observations indicate several sites have
reached quarter-mile visibilities at times, and area webcams
show quite dense fog at some sites (most notably in the Lehigh
Valley and near New Brunswick in NJ). Timing the end of the
advisory is tricky with a northward-progressing and dissipating
warm front. Plan for now is to keep it through 06Z (with general
model agreement through this time) with a chance to reevaluate
as the night unfolds. It is likely that some portions of the
advisory (especially northwest of the Fall Line) may need to be
extended given the very slow progression of the warm front so
far.
730 pm update: Flood watch was dropped at 630 pm, as the more
widespread rain has ended. Still some scattered showers moving
SSW to NNE through eastern portions of the area, but these are
not expected to produce widespread heavy rain.
Of more pressing concern now is the fog, with several sites to
the northwest of the Fall Line with visibilities falling
near/below a quarter mile. These conditions will likely persist
at least for a few hours and may worsen before the warm front
moves northward. Speaking of, the northward progression of the
front is likely overdone in the guidance, so I am quite
skeptical of the hi-res model guidance improving visibilities
later tonight. This may not happen until after sunrise.
With this in mind, issued a special weather statement addressing
the current fog, and updated the hazardous weather outlook to
mention the possibility of a need for a dense fog advisory. This
will be determined by the 930 pm update at the latest.
Previous discussion...
As of mid afternoon, the persistent pattern we've been in
continues. Low pressure centered to our west near Michigan with
a warm front extending eastward from it across the Delmarva.
This boundary is separating warm and very humid air with dew
points near 70 from a much cooler airmass to the north. Deep
layer southerly flow continues east of the aformentioned low and
around a high in the western Atlantic as it continues to pump
rich moisture northward with PWATs near 2.0 inches. This
moisture interacting with the front is leading to periods of
heavy rainfall over the Delmarva with the latest batch moving in
and showing some signs of training as it's oriented in a south-
north axis...the same as the cell motion. As such, we've
extending the Flood Watch for southern NJ and the Delmarva to 9
pm but have removed SE PA zones where the threat for flooding
has diminished.
As we head through the late afternoon into this evening, big
concern will be watching rain/showers continuing to move north
and potentially producing continuing periods of heavy rainfall
with embedded thunder possible with amounts of a half inch to an
inch or more possible within a brief period. Area of greatest
concern again looks to be the Delmarva especially from Talbot
and Caroline Counties in Maryland into Kent Co. Delaware and
points north...especially since these areas so such much rain
Friday. Urban and small stream flooding will the most likely
type of flooding but flash flooding will also be possible. The
good news is, is that as we head through this evening, warm
front will continue to lift northward through the area and this
along with the loss of diurnal heating will lead to rain/showers
diminishing...becoming lighter and more scattered across the
area in the warm sector. Concern will then shift to areas of
patchy fog and drizzle that may form in the increasingly muggy
airmass as it advects in. In fact, as this airmass moves in,
much of the area will continue to warm into this evening and
then see temperatures hold fairly steady in the 60s or even rise
overnight along with increasing dew points. Late at night, a
cold front will begin to approach from the north and west along
with some shortwave energy in the upper levels and this may tend
to increase the chances for showers and even some isolated
thunder mainly N/W of I-95.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
For Sunday, area will be firmly in the warm sector to start the
day as low pressure moves northeast through Quebec. Don't
really expect any sun though as low levels will remain quite
saturated in southerly flow and there will continue to be some
showers, mist, and drizzle around. Heading into the late morning
through the afternoon, the cold front will push south with
time...reaching the I-95 corridor by mid afternoon and southern
NJ across the Delmarva by evening. This front will be the focal
point for more scattered showers and storms to
develop...especially during the afternoon from the I-95 corridor
S/E. Some good news is the the mid and upper levels will be
drying out and the upper forcing will be shifting off to the
east. This may tend to limit the coverage of showers and storms
but nevertheless, PWATs will still be quite high (1.7+ inches)
and with the saturated ground any showers/storms will be a
concern for additional hydro issues...mainly of the urban and
small stream variety. Temperatures will be much warmer as there
will also be some sun developing by afternoon...highs will be
mainly in the upper 70s to low 80s except cooler in the far
north across the southern Poconos. Dew points will also be in
the upper 60s ahead of the front so it will feel very humid
until the front clears the area by tomorrow night.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
The long-term forecast period will begin with a mid level
trough over eastern Canada and the northeastern states on Sunday
night. The feature is expected to progress slowly eastward
during the course of the week. A ridge is anticipated to build
overhead from the west on Friday and Saturday.
Conditions are expected to remain in flux during the first half
of the work week. Dry air is forecast to push down from the
north for Monday in the wake of a frontal boundary. However, the
boundary and moisture should build back to the north on Monday
night and Tuesday. We will keep the forecast rain-free for
Sunday night and most of Monday, then we will indicate a chance
of showers and an increasing potential for thunderstorms from
Monday night into Tuesday.
Weak low pressure is forecast to pass to our north on Tuesday
night and it should pull a cold front through our area early on
Wednesday. We will keep a chance of showers and thunderstorms
for Tuesday night in advance of the front.
A more substantial shot of dry air is expected for the second
half of the work week. We are not anticipating any precipitation
from Wednesday through Friday as the frontal boundary stalls
well to our south and as ridging begins to build overhead from
the west.
The forecast for Saturday could go either way at this point. We
will not mention any precipitation at this time. However, with
a southerly flow becoming established and with the mid level
ridge axis moving to our east, we may eventually need to
introduce a chance of afternoon showers and thunderstorms.
Temperatures for the period from Sunday night through Saturday
are expected to be typical for this time of the year with highs
mainly in the 70s and lower 80s, and lows in the 50s and 60s.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...IFR/LIFR CIGs/VSBYs with potential for some dense fog,
especially at RDG/ABE. Light/variable winds may become
predominantly southerly late. Moderate confidence.
Sunday...IFR CIGs may persist through much of the morning,
though VSBYs are forecast to improve gradually to MVFR/VFR after
12Z. MVFR to VFR conditions are expected everywhere by mid
afternoon (though exact timing is quite uncertain) as southwest
winds increase to 10 to 15 kts with occasional gusts to 20 kts
possible. Low confidence.
OUTLOOK...
Sunday night and Monday...Mainly VFR. Some late night and early
morning visibility restrictions are possible.
Monday night through Tuesday night...A chance of showers and
thunderstorms. Conditions varying between VFR and MVFR. Brief
periods of IFR may occur in precipitation.
Wednesday through Thursday...Mainly VFR. Some late night and
early morning visibility restrictions are possible.
&&
.MARINE...
730 pm update: Dense fog advisory issued for the coastal NJ
zones, as webcams are indicating dense fog hovering just off the
coast. With dew points increasing atop the cold ocean waters, do
not expect this fog to dissipate through much of the morning
tomorrow.
Previous discussion...
A Small Craft Advisory remains in effect. While winds continue
to see a lull in many areas expect them to increase again by
later this evening through tonight. Also, there will be some
showers around tonight along with patchy fog, especially for the
northern waters, and this may lead to reduced visibilities.
For Sunday, SCA conditions continue over the ocean waters as SW
winds gust up to 25 knots and seas will be around 5 ft.
Conditions should be below SCA levels over the Delaware Bay.
There will be some scattered showers around with the chance of
thunderstorms, especially in the afternoon.
OUTLOOK...
Sunday night...A Small Craft Advisory is in effect until 10:00
PM Sunday for our ocean waters to allow wave heights to fall
below 5 feet. West wind around 10 knots becoming north.
Monday through Thursday...No marine headlines are anticipated.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Dense Fog Advisory until 2 AM EDT Sunday for PAZ054-055-
060>062-101>106.
NJ...Dense Fog Advisory until 2 AM EDT Sunday for NJZ001-007>010-
012>015-019-020-026-027.
DE...None.
MD...Dense Fog Advisory until 2 AM EDT Sunday for MDZ008.
MARINE...Dense Fog Advisory until noon EDT Sunday for ANZ450>453.
Small Craft Advisory until 10 PM EDT Sunday for ANZ450>455.
Small Craft Advisory until 6 AM EDT Sunday for ANZ430-431.
&&
Synopsis...Iovino
Near Term...CMS/Fitzsimmons
Short Term...Fitzsimmons
Long Term...Iovino
Aviation...CMS/Iovino
Marine...CMS/Fitzsimmons/IovinoHazardous weather outlook, May 19, 8:31 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
931 PM EDT Sat May 19 2018
DEZ001>004-MDZ012-015-019-020-NJZ016>018-021>025-PAZ070-071-210145-
New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-
Talbot-Caroline-Salem-Gloucester-Camden-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Delaware-Philadelphia-
931 PM EDT Sat May 19 2018
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, southern New
Jersey and southeast Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-454-455-210145-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
931 PM EDT Sat May 19 2018
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ450>453-210145-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
931 PM EDT Sat May 19 2018
...DENSE FOG ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Dense Fog Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Dense Fog Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
MDZ008-NJZ001-007>010-012>015-019-020-026-027-PAZ054-055-060>062-
101>106-210145-
Cecil-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Northwestern Burlington-
Ocean-Coastal Ocean-Southeastern Burlington-Carbon-Monroe-Berks-
Lehigh-Northampton-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
931 PM EDT Sat May 19 2018
...DENSE FOG ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY...
This Hazardous Weather Outlook is for northeast Maryland, central
New Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Dense Fog Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
CMS
In the hours before
Special weather statement, May 19, 3:17 PM EST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
417 PM EDT SAT MAY 19 2018
DEZ002-003-NJZ016-017-021>023-192100-
Inland Sussex-Kent-Salem-Cumberland-Atlantic-Cape May-Gloucester-
417 PM EDT SAT MAY 19 2018
...HEAVY SHOWERS WILL AFFECT NORTHEASTERN SUSSEX...KENT...
SOUTHWESTERN ATLANTIC...CUMBERLAND...CENTRAL SALEM...SOUTHEASTERN
GLOUCESTER AND NORTHWESTERN CAPE MAY COUNTIES...
At 415 PM EDT, radar indicated showers were located along a line
extending from near Seabrook Farms to Leesburg to near Milton.
Movement was northeast at 25 mph.
Torrential rainfall is occurring with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Rainfall amounts of up to 1.5 inches in an hour are
possible under the heaviest and most persistent shower bands.
Locations impacted include...
Vineland, Dover, Millville, Bridgeton, Cumberland, Smyrna, Milford,
Clayton, Buena, Laurel Lake, Alloway, Camden, Lewes, Weymouth,
Milton, Woodbine, Estell Manor, Newfield, Elmer and Cheswold.
LAT...LON 3918 7572 3935 7555 3936 7551 3933 7550
3934 7549 3933 7546 3936 7540 3945 7548
3962 7525 3969 7500 3942 7457 3932 7466
3933 7468 3931 7466 3927 7469 3899 7494
3881 7519 3877 7514 3862 7530
TIME...MOT...LOC 2015Z 210DEG 23KT 3952 7529 3923 7498 3875 7525
JRKSpecial weather statement, May 19, 6:23 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
723 PM EDT Sat May 19 2018
NJZ001-007>010-PAZ054-055-060>062-101-103-105-200215-
Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-
Lehigh-Northampton-Western Chester-Western Montgomery-Upper Bucks-
Including the cities of Newton, Washington, Morristown,
Flemington, Somerville, Jim Thorpe, Stroudsburg, Reading,
Allentown, Bethlehem, Easton, Honey Brook, Oxford, Collegeville,
Pottstown, Chalfont, and Perkasie
723 PM EDT Sat May 19 2018
...Areas of locally dense fog across southeastern Pennsylvania
and northern New Jersey this evening into the overnight hours...
Fog has developed this evening in the vicinity of the Interstate
76 corridor in New Jersey westward into the Southern Poconos and
Lehigh Valley of southeastern Pennsylvania.
Fog will persist through this evening and the overnight hours,
with visibility down to around one-quarter of a mile at times,
which will impact those with travel plans.
If driving, use low-beam headlights, reduce speed, maintain a
safe following distance between vehicles, and allow for extra
time to reach your destination.
LF